Parametric Cubic Spline Approach to the Solution of a System of Second-Order Boundary-Value Problems

  • A. Khan
  • T. Aziz


We use parametric cubic spline functions to develop a numerical method for computing approximations to the solution of a system of second-order boundary-value problems associated with obstacle, unilateral, and contact problems. We show that the present method gives approximations which are better than those produced by other collocation, finite-difference, and spline methods. A numerical example is given to illustrate the applicability and efficiency of the new method.

Parametric cubic splines finite-difference methods obstacle problems boundary-value problems Numerov method 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Al-said, E.A., Spline Methods for Solving a System of Second-Order Boundary-Value Problems, International Journal of Computer Mathematics, Vol. 70, pp. 717–727, 1999.Google Scholar
  2. 2.
    Al-said, E.A., Spline Solutions for a System of Second-Order Boundary-Value Problems, International Journal of Computer Mathematics, Vol. 62, pp. 143–154, 1996.Google Scholar
  3. 3.
    Al-said, E. A., and Noor, M.A., Computational Methods for Fourth-Order Obstacle Boundary-Value Problems, Communications in Applied Nonlinear Analysis, Vol. 2, pp. 73–83, 1995.Google Scholar
  4. 4.
    Al-said, E. A., Noor, M. A., and Khalifa, A.K., Finite-Difference Scheme for Variational Inequalities, Journal of Optimization Theory and Applications, Vol. 89, pp. 453–459, 1996.Google Scholar
  5. 5.
    Baiocchi, C., and Capelo, A., Variational and Quasivariational Inequalities, John Wiley and Sons, New York, NY, 1984.Google Scholar
  6. 6.
    Cottle, R. W., Giannessi, F., and Lions, J.L., Variational Inequalities and Complementarity Problems: Theory and Applications, Oxford University Press, Oxford, UK, 1984.Google Scholar
  7. 7.
    Crank, J., Free and Moving Boundary-Value Problems, Clarendon Press, Oxford, UK, 1984.Google Scholar
  8. 8.
    Lewy, H., and Stampacchia, G., On the Regularity of the Solution of Variational Inequalities, Communications in Pure and Applied Mathematics, Vol. 22, pp. 153–188, 1969.Google Scholar
  9. 9.
    Kikuchi, N., and Oden, J.T., Contact Problems in Elasticity, SIAM, Philadelphia, Pennsylvania, 1988.Google Scholar
  10. 10.
    Noor, M. A., and Khalifa, A.K., Cubic Splines Collocation Methods for Unilateral Problems, International Journal of Science and Engineering, Vol. 25, pp. 1527–1530, 1987.Google Scholar
  11. 11.
    Noor, M. A., Noor, K. I., and Rassias, T.M., Some Aspects of Variational Inequalities, Journal of Computational and Applied Mathematics, Vol. 47, pp. 285–312, 1993.Google Scholar
  12. 12.
    Noor, M. A., and Tirmizi, S.I.A., Finite-Difference Techniques for Solving Obstacle Problems, Applied Mathematics Letters, Vol. 1, pp. 267–271, 1988.Google Scholar
  13. 13.
    Rodrigues, J.F., Obstacle Problems in Mathematical Physics, North-Holland, Amsterdam, Holland, 1987.Google Scholar
  14. 14.
    Villaggio, F., The Ritz Method for Solving Unilateral Problem in Elasticity. Meccanica, pp. 123–127, 1981.Google Scholar
  15. 15.
    Froberg, C., Numerical Mathematics: Theory and Computer Applications, Benjamin/Cummings, Reading, Massachusetts, 1985.Google Scholar
  16. 16.
    Usmani, R.A., Bounds for the Solution of a Second-Order Differential Equation with Mixed Boundary Conditions, Journal of Engineering Mathematics, Vol. 9, pp. 159–164, 1975.Google Scholar

Copyright information

© Plenum Publishing Corporation 2003

Authors and Affiliations

  • A. Khan
    • 1
  • T. Aziz
    • 1
  1. 1.Department of Applied Mathematics, Faculty of Engineering and TechnologyAligarh Muslim UniversityAligarhIndia

Personalised recommendations